Heat waves and stimulant use

Discuss

11 Responses to “Heat waves and stimulant use”

  1. satn says:

    ADHD meds like adderall kill your appetite and thrist at higher doses, so make sure you drink plenty of fluids even if you don’t “feel” thristy.

    Easiest way to tell if you’re not drinking enough; the color of your urine, if it’s darker than light yellow, you’re not drinking enough.

    • snowmentality says:

      I take a pretty low dose of Adderall and it still kills both my appetite and thirst. I have to actively remind myself to drink fluids. I would not be at all surprised if dehydration is involved in some of these deaths.

    • snowmentality says:

      P.S. There’s a Burning Man newspaper called Piss Clear, because that’s the most important survival tip out in the desert. I think I heard about it on BoingBoing years ago. That phrase has stuck in my mind ever since. I recommend it as a mantra in summertime.

  2. OldBrownSquirrel says:

    There’s no mention in the article of xanthine-derived stimulants (caffeine, theophylline, theobromine), so I guess I’m safe.

  3. bardfinn says:

    Anecdatally: I take two stimulants for major depressive disorder. Before I was on medications for MDD, I often worked and played in extremely high temperature and humidity — as high as 113F in the shade with a 120+ heat index.

    Now, I feel comfortable in 68F and can’t stand to be out in temperatures over 85F. I can be in a 90F shade so long as I stay standing up and moving with fans on me and plenty of cool water.

    The stimulants really have made it impossible for me to be out in the heat.

  4. zombiebob says:

    In high school I was given obetral for ADD (it’s no longer available, and as far as I could tell was basically Adderal before it was branded as such, though maybe the amphetamine salts in it might have been a little different… and fun factoid, it was Andy Warhol’s favorite drug). It was a hot June day, I was in a PE class, and we were forced to run laps outside in the sun. I’m pretty certain I almost died. My heart rate shot up, and I experienced a strange dissociative feeling (difficult to explain, but it felt as if my point of consciousness was about a foot up and t the left of my head). I’d exercised and played sports many time before while on the Med, but perhaps the heat was the kicker. scary as hell.

  5. Thad Boyd says:

    That explains why Arizona has such a huge meth problem.

  6. Mujokan says:

    No-one tell Glenn Beck.

  7. Tiferet says:

    So I used to be yaeltiferet93 on boingboing, but I didn’t want 2 disqus accounts.

    It’s not just ADHD medications but also painkillers and some antidepressants, particularly in combination with one another.  Last week I became really agitated, hostile and irritable and just…head full of chainsaws.  Plus short of breath and nauseated.  I realised I was dehydrated and hadn’t eaten enough, and drinking and eating food helped, but I still felt snappish and woozy and then I realised that I had been dehydrated whilst taking Wellbutrin (bupropion) for chronic depression, Concerta (methylphenidate aka Ritalin) for ADHD and Tramadol for a torn rotator cuff.  All three of these meds affect dopamine and serotonin and I had developed a mild (not life-threatening) case of serotonin syndrome.  Three days off all the above and I felt fine again, except for being distracted, depressed and in pain, but I’m on lower doses of them now.

    This is especially important for those, like me, who’ve recently started a gluten-free diet (I have doctor-proven celiac disease but didn’t know till quite recently) or have had other treatments which increase the absorption of nutrients/chemicals–it turns out that the doses I was on were way too high for someone whose intestines were now functioning…

    Anyhow this is for real.  Had I not realised I was having a problem and instead gone on thinking that people were just being more irritating than usual, I’d have ended up in the hospital or worse.

  8. franka_645 says:

    maybe, people do more cocaine when it’s nice out?  The article does not say that people in NYC are dying more frequently from prescription drugs in the heat.  I’m sure that it is easier to overheat when on certain medications, but the cocaine overdose deaths could be from any number of factors.

  9. Theodosia says:

    IIRC, Ecstasy also raises body temperature.

    But, basically, anything that makes it easier to ignore your body’s “danger! danger!” signs is not a good idea in extreme heat.

Leave a Reply